Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 75, NWS Phoenix, AZ

September 23, 2019La Paz County, Maricopa County, Yuma County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 23, 2019, 4:12 PM MST for La Paz County, Maricopa County, Yuma County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2019, 4:12 PM MST (23:12 UTC)
Expired
Sep 23, 2019, 8:15 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties La Paz County, AZ, Maricopa County, AZ, Yuma County, AZ

The radar

The Yuma radar (KYUX), 148 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 11.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2019-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2019-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2148 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

830 
WGUS55 KPSR 232312
FFWPSR
AZC012-013-027-240315-
/O.NEW.KPSR.FF.W.0075.190923T2312Z-190924T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
412 PM MST Mon Sep 23 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  East central La Paz County in west central Arizona...
  Northeastern Yuma County in southwestern Arizona...
  Maricopa County in south central Arizona...

* Until 815 PM MST.

* At 412 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Flash flooding will remain over mainly rural areas of east central
  La Paz, northeastern Yuma and Maricopa Counties.

LAT...LON 3327 11353 3330 11361 3335 11365 3359 11368
      3355 11338 3352 11325 3339 11330 3328 11339

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 3:36 PM MST, 36 minutes earlier.

Area forecast discussion, Sep 23, 3:36 PM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
336 PM MST Mon Sep 23 2019

.SYNOPSIS...
Multiple periods of scattered to widespread showers and
thunderstorms are expected through Tuesday morning across south
central and southwest Arizona. Locally heavy rainfall capable of
producing flash flooding along with isolated severe thunderstorms
capable of producing large hail and damaging winds are expected.
Although rain chances will begin to decrease on Tuesday, elevated
rain chances will linger through Thursday as the upper level
disturbance remains near the region with the best rain chances
Wednesday night into Thursday. This disturbance will move east of
the region Friday, with drier conditions expected this weekend.

&&

.DISCUSSION...
Very unusual setup has materialized across the Desert Southwest
today. An anomalous trough continues to dig southward towards Las
Vegas with abundant tropical moisture streaming northeastward
ahead of the vort max across Arizona. Heavy rain with rates of up to
2 inches per hour developed early this morning along essentially what
could be classified as a warm front. Training cells within this area
produced as much as 3 to 7 inches of rain along portions of the Salt
River, near Horse Mesa Dam and Roosevelt Lake.

Latest mesoanalysis depicts a widespread area of 2000+ J/kg of CAPE
with little CIN, particularly across west-central Arizona. However,
lapse rates have been poor due to the lack of insolation, which has
inhibited the coverage of storms. Nevertheless, conditions remain
favorable for additional strong to severe storms into this evening
and a Severe Thunderstorm Watch remains in effect. Models indicate
the upper low to our northwest will close off, with cooler air in
the mid-levels overspreading the region. Synoptic-scale jet-forced
ascent will also be present in the entrance region of a jet streak
near the Four Corners.

CAMs are not completely in agreement though the general consensus
suggests that multicellular activity will gradually migrate west to
east ahead of the closed low and persist late this afternoon into
this evening. Although low-level temperatures have cooled
considerably behind an outflow boundary across central Arizona,
larger-scale forcing for ascent will predominate, tapping into the
elevated instability indicated in the latest ACARS soundings. Main
threats remain strong winds, hail and heavy rain. Meanwhile, high
probabilities of significant updraft helicities suggest that
storm-scale rotation and isolated tornadoes will also remain a threat
into late afternoon, but then diminish this evening. Later tonight,
latest HREF suggests another batch of convection will move through
central Arizona and PoPs of 60-80 near the National Blend
were retained.

&&

.PREVIOUS DISCUSSION...
Activity should wane in our area by late Tuesday morning although
enough moisture will be present that lingering showers will be
possible. However, given the close proximity of the upper-level
disturbance that should eventually stall over the northern Gulf of
California and uncertainties in when third more linear period of
storms will occur, we elected to keep the Flash Flood Watch in
place through 11 AM MST Tuesday. Some hi-res guidance shows
isolated showers and storms over Gila and eastern Maricopa
Counties Tuesday afternoon as a cutoff low takes shape, but there
is still considerable uncertainty there. Residual moisture and a
second Pacific trough later in the week justify elevated PoPs in
the forecast, primarily for Maricopa County eastward, late
Wednesday and Thursday as the trough finally opens up and ejects
to the east as it is kicked out by a much stronger longwave trough
upstream. As for temperatures, the persistent troughing and
shortwaves will keep a cooler airmass in place resulting in
daytime temperatures below seasonal normal values through the
forecast period.

&&

.AVIATION...Updated at 1802Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Very active weather expected over the next 24 hours with several
rounds of showers and thunderstorms possible into Tuesday morning.
Radar this morning shows scattered showers across the northern
portions of the Phoenix metro pushing off to the northeast. CIGs
over the TAF sites have been as low as 2500-3000 kft with a few
cloud bases as low as 1 kft. Satellite trends show low CIGs
lifting and slightly scattering out (FEW-SCT 6 kft and SCT-BKN 8
kft) to the south of the metro, so we may see this trend continue
northward over the terminals.

Going into the early afternoon and into the evening hours, strong
to severe thunderstorms capable of producing gusty winds, large
hail, and locally heavy rain will be possible for the Phoenix
metro. The exact timing for these storms are somewhat uncertain so
the timing in TAFs are subject to change in later updates.
Thunderstorms that move through the metro will have CIGS down to
around 5 kft and potentially even lower. Confidence in winds
making a switch to the west or southwest early this afternoon is
quite uncertain. Added TEMPO groups for possible southerly winds
for most sites while making southwesterly winds prevailing at KIWA
since observations to the south are now reporting south to
southwest winds. Storms look to taper off later this evening with
possible redevelopment possible later tonight and even into
Tuesday morning.

Southeast California/Southwest Arizona including KIPL and KBLH:

Mostly clear skies across much of southeast California at this
hour with FEW-SCT mid-level clouds around the Colorado River
Valley. Expect bases to remain aoa 7 kft at KBLH though if a
thunderstorm is able to impact the terminal, then CIGs could
potentially develop lower than that. However, not confident that
KBLH will be impacted by thunderstorms so only have VCTS in the
TAF at this time. Confidence is low that KIPL will even see a
vicinity thunderstorm so have not mentioned anything in that TAF.
Varying amounts of mid and high level cloud cover with bases aoa 7
kft will be possible through much of the day today. Gusts upwards
of 20-25 kts will be possible as well before tapering off this
evening.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
No changes to the outlook forecast...Lingering isolated shower
Aside from gusty thunderstorms, winds should generally remain
below 15-20 mph until Friday and Saturday when stronger winds are
expected with the approaching disturbance. Minimum relative
humidity values will remain in the 20 to 30 percent range for most
locations except a few spots in southeast California that may drop
into the upper teens. Overnight recoveries will remain decent as
long as the moisture remains in the area.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Tuesday morning for AZZ531-533-534-537-
     538-540>558-560>563.

CA...None.
&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Hopper/Deems
AVIATION...Smith
FIRE WEATHER...Deems/Hopper

In the hours before

Local storm report, Sep 23, 3:27 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
327 PM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     DUST STORM       1 N COOLIDGE            33.00N 111.52W
09/23/2019                   PINAL              AZ   TRAINED SPOTTER

            1/4 MILE VISIBILITY.

&&

DSD
Local storm report, Sep 23, 3:31 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
331 PM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     11 NW CASA GRANDE       32.97N 111.90W
09/23/2019  M40 MPH          PINAL              AZ   ASOS

            BLOWING DUST MEASURED WITH VISIBILITY AT 2.5
            MILES.

&&

DSD
Local storm report, Sep 23, 3:35 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
335 PM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     DUST STORM       1 S MARICOPA            33.06N 112.05W
09/23/2019                   PINAL              AZ   PUBLIC

            CORRECTS PREVIOUS DUST STORM REPORT FROM 1 S
            MARICOPA. 200 FT. VISIBILITY.

&&

JS
Local storm report, Sep 23, 3:37 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
337 PM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     6 NE SANTAN             33.21N 111.74W
09/23/2019  M45 MPH          MARICOPA           AZ   TRAINED SPOTTER

            WIND GUSTS WITH LARGE TREE LIMBS DOWN.

&&

DSD
Local storm report, Sep 23, 3:38 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
338 PM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     DUST STORM       3 E AK-CHIN VILLAGE     33.03N 112.04W
09/23/2019                   PINAL              AZ   TRAINED SPOTTER

            WIND GUSTS OF 40 MPH WITH VISIBILITY LESS
            THAN 1/4 MILE.

&&

DSD
Local storm report, Sep 23, 3:39 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
339 PM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HEAVY RAIN       WITTMANN                33.78N 112.52W
09/23/2019  M1.74 INCH       MARICOPA           AZ   TRAINED SPOTTER

            1.74 INCHES OF PRECIPITATION IN A 2-HOUR
            PERIOD.

&&

DSD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 2:32 AM MSTFlash Flood WatchPSRGila, La Paz, Maricopa, Pinal, Yuma32 hr
Sep 23, 4:38 AM MSTFlash Flood WarningPSRMaricopa4 hr
Sep 23, 5:15 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal4 hr
Sep 23, 5:41 AM MSTFlash Flood WarningPSRMaricopa, Pinal4 hr
Sep 23, 6:01 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal4 hr
Sep 23, 6:01 AM MSTFlash Flood WarningPSRMaricopa, Pinal4 hr
Sep 23, 6:09 AM MSTFlash Flood WarningPSRGila, Maricopa, Pinal4 hr
Sep 23, 6:26 AM MSTFlash Flood WarningPSRMaricopa4 hr
Sep 23, 6:52 AM MSTFlash Flood WarningPSRGila4 hr
Sep 23, 7:07 AM MSTSpecial Weather StatementPSR53 min
Sep 23, 7:27 AM MSTFlash Flood WarningPSRGila, Maricopa4 hr
Sep 23, 8:14 AM MSTSpecial Weather StatementPSRLa Paz46 min
Sep 23, 8:18 AM MSTFlash Flood WarningPSRMaricopa4 hr
Sep 23, 8:36 AM MSTFlash Flood WarningPSRMaricopa, Pinal4 hr
Sep 23, 8:54 AM MSTSpecial Weather StatementPSRLa Paz51 min
Sep 23, 9:47 AM MSTSevere Thunderstorm WarningPSRLa Paz28 min
Sep 23, 10:15 AM MSTFlash Flood WarningPSRLa Paz5 hr
Sep 23, 10:16 AM MSTSevere Thunderstorm WarningPSRLa Paz59 min
Sep 23, 11:11 AM MSTSpecial Weather StatementPSRMaricopa49 min
Sep 23, 11:24 AM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa51 min
Sep 23, 11:38 AM MSTFlash Flood WarningPSRMaricopa6 hr
Sep 23, 11:53 AM MSTSpecial Weather StatementPSR52 min
Sep 23, 11:57 AM MSTFlash Flood WarningPSRMaricopa4 hr
Sep 23, 12:07 PM MSTSpecial Weather StatementPSR38 min
Sep 23, 12:14 PM MSTTornado WarningPSRMaricopa31 min
Sep 23, 12:39 PM MSTSpecial Weather StatementPSR51 min
Sep 23, 12:45 PM MSTSpecial Weather StatementPSRMaricopa45 min
Sep 23, 12:55 PM MSTSpecial Weather StatementPSR50 min
Sep 23, 1:03 PM MSTSpecial Weather StatementPSR42 min
Sep 23, 1:04 PM MSTFlash Flood WarningPSRMaricopa4 hr
Sep 23, 1:23 PM MSTSpecial Weather StatementPSRMaricopa67 min
Sep 23, 1:26 PM MSTFlash Flood WarningPSRMaricopa5 hr
Sep 23, 1:50 PM MSTDust Storm WarningPSRMaricopa55 min
Sep 23, 2:03 PM MSTSpecial Weather StatementPSR42 min
Sep 23, 2:28 PM MSTDust Storm WarningPSRPinal62 min
Sep 23, 2:41 PM MSTDust Storm WarningPSRMaricopa, Pinal64 min
Sep 23, 2:43 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa32 min
Sep 23, 3:22 PM MSTSpecial Weather StatementPSR53 min
Sep 23, 4:28 PM MSTSpecial Weather StatementPSRMaricopa47 min
Sep 23, 4:51 PM MSTSevere Thunderstorm WarningPSRMaricopa39 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.